Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 25, NWS Tucson, AZ

August 17, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this areal flood warning at Aug 17, 2021, 9:28 AM MST for Pima County, Pinal County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 9:28 AM MST (16:28 UTC)
Expired
Aug 17, 2021, 5:15 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 4.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

970 
WGUS45 KTWC 171628
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
928 AM MST Tue Aug 17 2021

AZC019-021-172215-
/O.NEW.KTWC.FA.W.0025.210817T1628Z-210817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
928 AM MST Tue Aug 17 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  North Central Pima County in southeastern Arizona...
  Southern Pinal County in southeastern Arizona...

* Until 315 PM MST.

* At 928 AM MST, Gage reports indicated elevated flow through the 
  Brawley Wash from heavy rain overnight. A second increase has been 
  noted near Three Points, with flow back up to 13.5 feet. Brawley 
  Wash at Milewide Rd was on the way up at 3.7 feet, with the flood 
  wave reaching the Santa Cruz river in Pinal county by late 
  afternoon. Flooding is already occurring in the warned area.

* Some locations that will experience flooding include...
  Marana, Three Points, Avra Valley, Tucson Estates and Picture 
  Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3250 11139 3255 11143 3256 11139 3249 11135
      3240 11124 3230 11125 3219 11119 3213 11126
      3203 11133 3202 11139 3209 11135 3221 11125
      3226 11128 3239 11127 3243 11133

$$

WJM
2 follow-up statements
603 
WGUS45 KTWC 171940
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
1240 PM MST Tue Aug 17 2021

AZC019-021-180015-
/O.EXT.KTWC.FA.W.0025.000000T0000Z-210818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
1240 PM MST Tue Aug 17 2021

The National Weather Service in Tucson has extended the

* Flood Warning for Small stream in...
  North Central Pima County in southeastern Arizona...
  Southern Pinal County in southeastern Arizona...

* Until 515 PM MST.

* At 1240 PM MST, Gauge reports indicated elevated to flooding flow 
  through the Brawley Wash from heavy rain overnight. At Noon MST 
  the gauge at Three Points had fallen to 10.6 feet. Downstream, 
  Brawley Wash at Milewide Rd was up to 5.3 feet, with the flood 
  wave reaching the Santa Cruz river in Pinal county by late 
  afternoon. Flooding is already occurring in the warned area.

* Some locations that will experience flooding include...
  Marana, Avra Valley, Tucson Estates and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3255 11143 3256 11139 3249 11135 3240 11124
      3230 11125 3219 11119 3213 11126 3214 11130
      3221 11125 3226 11128 3239 11127 3243 11133
      3250 11139

$$

WJM
516 
WGUS85 KTWC 180007
FLSTWC

Flood Statement
National Weather Service Tucson AZ
507 PM MST Tue Aug 17 2021

AZC019-021-180017-
/O.EXP.KTWC.FA.W.0025.000000T0000Z-210818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
507 PM MST Tue Aug 17 2021

...THE SMALL STREAM FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS 
AFTERNOON FOR NORTH CENTRAL PIMA AND SOUTHERN PINAL COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3255 11143 3256 11139 3249 11135 3240 11124
      3230 11125 3219 11119 3213 11126 3214 11130
      3221 11125 3226 11128 3239 11127 3243 11133
      3250 11139

$$

AH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Aug 17, 9:01 AM MST, 27 minutes earlier.

Area forecast discussion, Aug 17, 9:01 AM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
901 AM MST Tue Aug 17 2021

.SYNOPSIS...Some strong thunderstorms around on Wednesday before
most locations show a drying trend into the weekend. Temperatures
will climb back to near seasonal averages by Saturday with storm
chances increasing again early next week.

&&

.DISCUSSION...After being worked over the past 12 hours, the
weather shortened 12Z KTWC sounding was a classic onion with
limited convective potential to start the day. Plenty of
insolation in eastern areas where things are clearing out first.
Less activity over the past 18 hours south and east of Tucson,
including Santa Cruz, Cochise, and Greenlee counties. That should
be our focus for the afternoon with some outflow possibly reaching
the Tucson area in the early evening with some storms overnight.

The main change is going to be a flow reversal as the remnant of
the easterly wave that pushed through us late last week shears
into the base of the low developing north of our area and tracks
back through Wednesday afternoon. Short term hires models are
hinting at a modest flow reversal before midnight, with steering
flow solidly out of the southwest Wednesday. The dry air intrusion
associated with this could make for some interesting strong storm
development Wednesday. Our current forecast handles this pretty
well. No updates.

&&

.AVIATION...Valid through 18/12Z.
SCT -SHRA/TSRA dvlpg after 17/19z mainly S and E of KTUS. Gusty
winds up to 45+ kts are psbl with these storms today, otrw expect
sfc winds 10 kts or less. Clouds will be SCT-BKN 6k- 11k ft MSL
thru the pd with ocnl MVFR conds in SHRA/TSRA. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...The active monsoon continues through Wednesday as
a series of weather disturbances transition across the area and
plenty of moisture remains in place. By Thursday into the weekend
most locales should remain dry with isolated thunderstorms mainly
limited to the higher terrain of Graham and Greenlee County
Thursday. Below normal temperatures are expected through mid-week
before a gradual warm up begins late in the week. Min RH values
remain well above critical levels. 20-foot winds will generally be
less than 15 mph when not influenced by thunderstorms.

&&

.PREV DISCUSSION... /issued 348 AM MST Tue Aug 17 2021/
The convective complex from last night into early this morning
will be moving into northern Mexico in the next several hours. An
MCV can be seen on the Tucson radar near Kitt Peak and this will
also move across the Intl border by 5 am. We've have some
impressive rainfall totals north and west of Tucson with the main
concern being Brawley Wash. See hydrology section below. As of 330
am, radar was showing an extensive area of light to moderate rain
across central and eastern Pima county with thunderstorms near
the Intl border moving into Mexico. Showers will continue past
sunrise before ending. For today, areas that were worked over from
the overnight activity, from Tucson west and north will see
little chance of thunderstorms. Best chances will be east and
south of Tucson. With a moist atmosphere still in place, heavy
rain will be a concern. Can't rule out a couple severe
thunderstorms across Graham and Cochise counties.

Wednesday: An upper level low, what once was our inverted trof
that passed through the area late last week, will approach the
area from the southwest. I expect a more active day versus today,
especially east of Tucson.

Wednesday night into Saturday: The above mentioned low, now an
open wave trof Wednesday night will usher in much drier air under
westerly flow aloft. This will set the stage for a downturn in
thunderstorm activity that will continue into Saturday.

Sunday and Monday: A return of monsoonal moisture under southerly
flow aloft will bring a chance of afternoon and evening
thunderstorms back to the area.

Below normal temperatures will continue this week, warming up to
seasonable levels this weekend into early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer/G/Z

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:00 PM MSTFlash Flood Warning Considerable damage threatTWCGraham2 hr
Aug 16, 5:11 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 16, 5:19 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 16, 5:29 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 16, 5:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 16, 5:36 PM MSTSpecial Weather StatementTWCGraham39 min
Aug 16, 5:50 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Aug 16, 5:56 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 16, 6:03 PM MSTFlash Flood Warning Considerable damage threatTWCCochise4 hr
Aug 16, 6:03 PM MSTSpecial Weather StatementTWCGraham42 min
Aug 16, 6:05 PM MSTSpecial Weather StatementTWCCochise40 min
Aug 16, 6:11 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal49 min
Aug 16, 6:17 PM MSTSpecial Weather StatementTWCPima43 min
Aug 16, 6:44 PM MSTFlash Flood Warning Considerable damage threatTWCGraham4 hr
Aug 16, 6:55 PM MSTSpecial Weather StatementTWCPinal50 min
Aug 16, 7:00 PM MSTSpecial Weather StatementTWCGraham45 min
Aug 16, 7:03 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Aug 16, 7:07 PM MSTSpecial Weather StatementTWC38 min
Aug 16, 7:09 PM MSTSevere Thunderstorm WarningTWCSanta Cruz36 min
Aug 16, 7:15 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 16, 7:19 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 16, 7:24 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 16, 8:04 PM MSTSpecial Weather StatementTWC41 min
Aug 16, 8:08 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Aug 16, 8:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 16, 8:32 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 16, 8:46 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 16, 8:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 16, 8:51 PM MSTSpecial Weather StatementTWC39 min
Aug 16, 9:05 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 16, 10:07 PM MSTAreal Flood WarningTWCCochise3 hr
Aug 16, 10:15 PM MSTSpecial Weather StatementTWC30 min
Aug 16, 10:24 PM MSTSevere Thunderstorm WarningTWCPima, Pinal81 min
Aug 16, 10:29 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 16, 10:45 PM MSTFlash Flood WarningTWCPima4 hr
Aug 16, 10:49 PM MSTFlash Flood WarningTWCPinal116 min
Aug 16, 11:16 PM MSTSevere Thunderstorm WarningTWCPinal74 min
Aug 16, 11:21 PM MSTSpecial Weather StatementTWC39 min
Aug 16, 11:23 PM MSTFlash Flood WarningTWCPinal3 hr
Aug 16, 11:37 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 17, 12:11 AM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 17, 12:13 AM MSTFlash Flood WarningTWCPima4 hr
Aug 17, 12:17 AM MSTAreal Flood AdvisoryTWCPima107 min
Aug 17, 12:24 AM MSTSpecial Weather StatementTWCPima51 min
Aug 17, 12:58 AM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 17, 1:16 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 17, 1:18 AM MSTSpecial Weather StatementTWCPima42 min
Aug 17, 1:24 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Aug 17, 2:05 AM MSTSpecial Weather StatementTWCPima70 min
Aug 17, 2:24 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 17, 2:55 AM MSTFlash Flood WarningTWCPima3 hr
Aug 17, 3:24 AM MSTAreal Flood WarningTWCPima, Pinal6 hr
Aug 17, 10:55 AM MSTAreal Flood WarningTWCPima15 hr
Aug 17, 12:51 PM MSTAreal Flood WarningTWCPinal9 hr
Aug 17, 4:40 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.